iCliniq logo

Ask a Doctor Online Now

HomeAnswersVenereologyurethral disordersCan cortisone help treat urethritis?

I got urethritis and conjunctivitis after unprotected oral sex. Please help.

Share
I got urethritis and conjunctivitis after unprotected oral sex. Please help.

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At December 11, 2017
Reviewed AtFebruary 13, 2024

Patient's Query

Hello doctor,

I got urethritis and conjunctivitis, at the same time a few months back. I had thick transparent penile discharge with burning and itching sensation. I got this after a week of having unprotected oral sex. I have had urethral swab and urine test done, and the reports showed ureaplasma urealyticum. I have been treated with Ceftriaxone and Azithromycin for urethritis. And with Azithromycin, Tobrex, and Aureomycin for conjunctivitis. Most of the symptoms disappeared after a week, but since then, I still have the penile discharge throughout the day, the discharge leaves black stains in my underwear. I have a strange sensation of pressure in my prostate, and it burns when I pee. Sometimes, it burns slightly after ejaculation also. In the eye, I still have inflammation of both my eyelids and discomfort in one eye. In the past month, I saw a urologist again, and I have been treated with Azithromycin and Ciflox for two weeks, Doxycycline for eight weeks, and Flagyl for two weeks, but with no improvement. I also had several swabs, urine tests, and a sperm culture, which all came back negative. I got an MRI of the prostate that showed an inflamed prostate. For the eyes, I have been prescribed Ciclosporin and Ketotifen for six months. I have never had urethral swab after a prostate massage because my urologist said it is useless. Now, my urologist thinks of putting me on Cortisone for two months. Do you think it is a good idea? Do you have any explanation for the remaining symptoms? Do you think there is a link between eyes and genital symptoms? Thank you for your help.

Hi,

Welcome to icliniq.com. Your genital symptoms are quite classic for chronic non-bacterial prostatitis. This is an ascending infection of the prostate gland from the urethra. Prostatitis is usually chronic and can lead to a dull aching pain for a long time. It is usually a consequence of gonorrhea or chlamydia, which has ascended from the urethra. The treatment is tricky. However, it responds slowly to a long duration of antibiotics and Tamsulosin. Gonococcal conjunctivitis is commonly associated with urethral discharge and thus they both are interrelated. Steroids usually are of not much help as the complaints appear after infection. I suggest trying a longer course of Ciprofloxacin along with alpha blockers like Tamsulosin.

Patient's Query

Hello doctor,

Thank you for replying. What do you mean by the treatment is tricky? Are you talking about the treatment with Doxycycline? The penile discharge is very thin and transparent, so it does not look like a gonococcal infection. At the very beginning of the infection, I had Azithromycin and Ceftriaxone injection, so how could it be possible that I still have eyes issues? You say that I have symptoms of chronic non-bacterial prostatitis, do you mean that I have no remaining bacteria in my body? If so, why should I have Ciflox again? I already had Tamsulosin along with Ciflox, but I stopped it after a few days because it made me have ejaculation troubles and dysuria.

Hi,

Welcome back to icliniq.com. When I said 'the treatment is tricky,' I meant that it takes a long time. The clinical presentation of gonorrhea can differ, and it can even be asymptomatic. The immediate use of Cefixime with Azithromycin would have cleared you of the infection. Although the infection would have subsided, the body tends to produce an inflammatory response beyond the clearance of the bacteria, resulting in persistent redness of the eyes. The diagnosis of chronic non-bacterial prostatitis is made when the patient shows classic features of prostatitis with repeated urine cultures being negative. This is a WHO (world health organization) approved definition for the same. However, there is still a chance that non-detectable levels of bacteria persist in the prostate. Hence, the use of prolonged course of antibiotic is advised. If Tamsulosin has not helped you, you could shift to other drugs such as Oxybutynin.

Patient's Query

Hello doctor,

Thank you for replying. If we assume that I had a gonococcal infection along with the detected ureaplasma urealyticum, the only treatment I had against gonorrhea is the one-time Ceftriaxone injection. Now my eyes look fine and there is no external sign of conjunctivitis, but I still have inflammation under my eyelids, sticky eyes in the morning, and feel discomfort. The ophthalmologist confirmed I still have inflammation of the cornea. He put me on Cyclosporine to reduce the inflammation and Ketotifen for six months. It has been two and a half months since I begun the treatment, and I do not feel any improvement. Do you think the treatment is right? The ophthalmologist says he does not see any signs of infection but just inflammation. Is there really any chance that the bacteria is still in the eyes? Is there no need to get antibiotics against gonorrhea in the eyes? What should I do to get an improvement? Concerning the use of steroids, is it not a good solution to reduce the inflammation of the prostate? If taken along with Ciflox, can it be effective?For how long should I have Ciflox?Why do I still have penile discharge? Is it because the prostate is inflamed, or is it due to remaining bacteria? Do you advise me to consult a dermatologist instead of a urologist? Thank you.

Hi,

Welcome back to icliniq.com. It is unlikely for any bacteria to remain in your eye and the treatment suggested by your ophthalmologist looks appropriate. The redness is just an inflammatory response and will subside with the use of Cyclosporine. The use of steroids is like a double edged sword. Although it controls inflammation promptly, there is a chance of an increase in the bacterial load. Moreover, as the lesion appears localized to the prostate, it would not be appropriate to go for systemic steroids. Ciflox (Ciprofloxacin) can be continued up to 12 to 14 weeks, based upon your symptoms. The discharge could be because of the inflammation in the prostate. Your urologist has been giving you the right medicines, so you could very well discuss with him regarding the benefits of steroids in such a case, and then take a final call instead of changing the doctor. Wish you good health.

Patient's Query

Hi doctor,

Thank you for your answers. Last time I saw my urologist, he already wanted to give me steroids because he is convinced that I had enough antibiotics and that there is no infection remaining and that my prostatitis is just due to an inflammatory response of my body. Is it a possibility? In that case, getting steroids for two months should definitely cure me, right? I convinced him to put me on Doxycycline for a long course so he agreed to an eight weeks course. I will finish this treatment in the middle of next month. If at the end of the treatment I have the same symptoms, your advice is to go back to the urologist and discuss with him about getting Ciflox again for 12 to 14 weeks, right? Are you optimistic about the fact that I well get rid of my symptoms with one of the options? It has been five months since the beginning of my symptoms, and after so many treatments I must admit that I am beginning to lose faith.

Hi,

Welcome back to icliniq.com. If you are already on Doxycycline, then you do not need to take another course of Ciflox. It is not good to keep taking antibiotics for such a long time. Prostatitis usually tends to get chronic with long duration of persistent symptoms despite adequate medication. You need to be patient and hope for the best. In case you find no relief despite the antibiotic course, you could very well discuss with your urologist regarding the pros and cons of steroids in your case.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Rakesh Kumar Bahunuthula
Dr. Rakesh Kumar Bahunuthula

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Venereology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy